Alert archive / Minnesota / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

July 11, 2020Meeker County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 11, 2020, 12:39 PM CDT for Meeker County, Minnesota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2020, 12:39 PM CDT (17:39 UTC)
Expired
Jul 11, 2020, 1:30 PM CDT
In force
51 min
Issued by
NWS Twin Cities, MN

County Meeker County, MN

The radar

The Minneapolis radar (KMPX), 104 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

830 
WWUS83 KMPX 111739
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1239 PM CDT Sat Jul 11 2020

MNZ057-058-111830-
Kandiyohi-Meeker-
1239 PM CDT Sat Jul 11 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MEEKER AND
NORTHEASTERN KANDIYOHI COUNTIES...

At 1238 PM CDT, a strong thunderstorm was located over New London, or
11 miles northeast of Willmar, moving southeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Litchfield, New London, Spicer, Atwater, Grove City, Green Lake,
Forest City, Litchfield Airport, Hawick and Lake Koronis Regional
Park.

This includes the following highways...
 U.S. Highway 12 between mile markers 86 and 101.
 U.S. Highway 8 in Minnesota near mile marker 6.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4534 9476 4533 9476 4533 9472 4522 9443
      4501 9463 4527 9500 4539 9489
TIME...MOT...LOC 1738Z 303DEG 24KT 4527 9490 

$$

CTG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 11, 10:48 AM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 11, 10:48 AM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1048 AM CDT Sat Jul 11 2020

.Updated Short Term for Increasing Severe Weather Threat...
Issued at 1047 AM CDT Sat Jul 11 2020

&&

.SHORT TERM...(This afternoon through Sunday evening)
Issued at 1047 AM CDT Sat Jul 11 2020

The risk for severe storms has increased across the region later
today, as SPC has expanded the slight risk of severe weather
northwest along the Upper Minnesota River Valley. Storms are already
ongoing across far western Minnesota ahead of a compact shortwave
trough. These storms are elevated, as evident by their west-to-east
motion that lines up with the H850-500mb mean wind. Later this
morning or early this afternoon the storms will take on a northwest-
to-southeast direction as they become more rooted at the surface and
follow the Bunker's right moving storm motion. Once this happens,
that will be and indicator for the onset of severe weather.

Deep layer shear associated with the aforementioned shortwave
trough, together with MLCAPE values of 2500 to 3000 J/kg will
support longer lived storms and organized convection. The main
risks are hail due to the fatter CAPE profiles, and also damaging
wind if the storms can establish a cold pool. Overall give the set
up, confidence is fairly high that there will be scattered severe
thunderstorms this afternoon, mainly south of I-94. Storms should
exit the region this evening. The higher LCLs will be a limiting
factor in any tornadoes, and that is why SPC doesn't have any
probabilities highlighted across the forecast area.

.LONG TERM...(Sunday night through Friday)
Issued at 407 AM CDT Sat Jul 11 2020

Next week will feature rounds of thunderstorms, some severe, and
temperatures near or slightly below normal.

A large trough over western Canada will dig southeast across the
northern Plains to the Upper Mississippi Valley Monday and Monday
night. Forcing will be decent, especially across North Dakota and
northern Minnesota as the trough becomes increasingly negatively
tilted while it swings through. Low level moisture advection will
be impressive ahead of the trough. Pwats increase to around 2
inches Monday night and a 35-40 kt low level jet will result in
decent moisture flux. A surface low over South Dakota will weaken
as it tracks east toward Minnesota. However, backed surface flow
Monday afternoon and early evening will enhance low level shear
for a time. Storms, possibly supercells, will develop Monday
afternoon over the Dakotas. All severe hazards will be possible,
including tornadoes until the low level flow veers more
southwesterly throughout Monday evening. Therefore, the best
potential for tornadoes will be where convection develops early on
(Dakotas eastward to possibly western Minnesota). These storms
should eventually grow upscale into clusters or multiple large
complexes as they advance eastward across MN and WI Monday night
due to the mid level flow. At that point, wind damage would become
the main threat. Locally heavy rainfall is also possible given the
pwats and strong forcing, especially if training occurs on the
south side of the clusters.

The cold front will slow Tuesday with the trough axis swinging
northeast back into Canada. Showers and thunderstorms will
continue along it and intensify during the afternoon across
southern MN into central WI. Some severe weather is possible but
should be more isolated than Monday night.

Models have been trending weaker and less impressive with the
ridging across the southern U.S. for the middle to latter parts of
next week. However, a belt of strong mid level westerly flow and
multiple disturbances tracking along it should bring rounds of
showers and thunderstorms. The increased cloud cover and
convective activity should keep temperatures subdued and actually
below normal at times. Periodic severe weather looks likely
across the Midwest, but much of this will depend on mid level
lapse rates, boundary layer moisture, and the character of the
waves. Such elements are not resolved well enough at this range
to get too specific and are subject to influences of prior
convection.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 535 AM CDT Sat Jul 11 2020

A broken line of showers, and embedded thunderstorms, formed over
the past couple of hours across west central, southeast into
southeast Minnesota. These showers/storms should begin to
dissipate and move southeast of MKT/STC/MSP by 13-14z. Otherwise,
the main concern is redevelopment across west central Minnesota
before 18z. Confidence is still low on areal coverage of the
storms redeveloping this morning across west central Minnesota,
but high enough to warrant temporary periods of SHRA/TSRA from
RWF-MKT between 15-18z as timing looks good. Elsewhere, SHRA
looks reasonable until we have a better handle on coverage. RNH-
EAU have the least chance of any TSRA until this afternoon.

KMSP...

Areal coverage is not high enough to warrant anything more than
SHRA before 14z. Otherwise, redeveloping looks to be around 19-21z
but timing remains questionable and could linger after 23z. After
00z, VFR conditions will prevail.

/OUTLOOK FOR KMSP/

Sun...VFR. Wind N 5 kts.
Mon...VFR. TSRA likely late. Wind SE 10 kts.
Tue...Mainly VFR. Chc SHRA/TSRA. Wind SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JRB
LONG TERM...Borghoff
AVIATION...JLT
Hazardous weather outlook, Jul 11, 11:03 AM CDT, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1103 AM CDT Sat Jul 11 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
121615-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1103 AM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Confidence increasing in scattered thunderstorms later this
morning through early evening. A few storms will likely produce
large hail and damaging wind, generally along and south of I-94.
SPC has expanded the Slight Risk of severe weather across that
area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rounds of thunderstorms are expected through next week. Some
severe weather is possible at times. There is a Slight Risk of
severe thunderstorms Monday night west of I-35 and a Marginal
Risk east. Large hail, damaging winds, and heavy rainfall are the
main hazards, but a few tornadoes are also possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed, especially
locations south of I-94.

jrb

In the hours before

Special weather statement, Jul 11, 10:43 AM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1043 AM CDT Sat Jul 11 2020

MNZ041-047-048-055-111630-
Stevens-Pope-Swift-Douglas-
1043 AM CDT Sat Jul 11 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN DOUGLAS...
POPE...NORTHEASTERN STEVENS AND NORTHEASTERN SWIFT COUNTIES...

At 1042 AM CDT, strong thunderstorms were clustered near Kensington,
or 10 miles northeast of Morris, moving east at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Alexandria, Morris, Glenwood, Starbuck, Hancock, Brandon, Lowry,
Kensington, Cyrus, Holmes City, Garfield and Villard.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 83 and 111.
 U.S. Highway 59 between mile markers 160 and 177.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4576 9594 4576 9576 4600 9576 4594 9519
      4533 9536 4554 9602
TIME...MOT...LOC 1542Z 276DEG 30KT 4571 9577

CTG
Special weather statement, Jul 11, 11:34 AM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1134 AM CDT Sat Jul 11 2020

MNZ041-042-049-111730-
Stearns-Douglas-Todd-
1134 AM CDT Sat Jul 11 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DOUGLAS...SOUTHERN
TODD AND NORTHERN STEARNS COUNTIES...

At 1133 AM CDT, a strong thunderstorm was located near Carlos, or 11
miles northeast of Alexandria, moving southeast at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Alexandria, Sauk Centre, Long Prairie, Carlos, Lake Osakis, Little
Sauk, Round Prairie, Miltona, Belle River, West Union, Rose City and
Clotho.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 124 and 125, and
near mile marker 128.
 U.S. Highway 71 between mile markers 168 and 189.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4598 9540 4610 9519 4596 9468 4571 9493
TIME...MOT...LOC 1633Z 302DEG 24KT 4599 9517

CTG
Special weather statement, Jul 11, 12:00 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1200 PM CDT Sat Jul 11 2020

MNZ055>057-111745-
Chippewa-Kandiyohi-Swift-
1200 PM CDT Sat Jul 11 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHIPPEWA...
SOUTHEASTERN SWIFT AND SOUTHWESTERN KANDIYOHI COUNTIES...

At 1200 PM CDT, a strong thunderstorm was located over Murdock, or 16
miles northwest of Willmar, moving southeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Willmar, New London, Spicer, Raymond, Kerkhoven, Murdock, Pennock,
Kandiyohi, Willmar Airport and Priam.

This includes the following highways...
 U.S. Highway 12 between mile markers 52 and 79.
 U.S. Highway 71 between mile markers 113 and 133.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4515 9557 4534 9537 4522 9488 4495 9506
TIME...MOT...LOC 1700Z 295DEG 24KT 4522 9535

CTG
Local storm report, Jul 11, 12:21 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1221 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 AM     TSTM WND DMG     DE GRAFF                45.26N 95.47W
07/11/2020                   SWIFT              MN   STORM CHASER

            REPORTED AT US HWY 12 AND SWIFT COUNTY ROAD
            31. MEASURED 5.4 INCH DIAMETER TREE BRANCH
            SNAPPED OFF.

&&

CEO
Special weather statement, Jul 11, 12:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1239 PM CDT Sat Jul 11 2020

MNZ057-058-111830-
Kandiyohi-Meeker-
1239 PM CDT Sat Jul 11 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MEEKER AND
NORTHEASTERN KANDIYOHI COUNTIES...

At 1238 PM CDT, a strong thunderstorm was located over New London, or
11 miles northeast of Willmar, moving southeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Litchfield, New London, Spicer, Atwater, Grove City, Green Lake,
Forest City, Litchfield Airport, Hawick and Lake Koronis Regional
Park.

This includes the following highways...
 U.S. Highway 12 between mile markers 86 and 101.
 U.S. Highway 8 in Minnesota near mile marker 6.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4534 9476 4533 9476 4533 9472 4522 9443
      4501 9463 4527 9500 4539 9489
TIME...MOT...LOC 1738Z 303DEG 24KT 4527 9490

CTG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:32 AM CDTSevere Thunderstorm WarningMPXSteele28 min
Jul 11, 10:43 AM CDTSpecial Weather StatementMPXDouglas, Pope, Stevens47 min
Jul 11, 11:17 AM CDTSevere Thunderstorm WarningMPXSwift43 min
Jul 11, 11:34 AM CDTSpecial Weather StatementMPXTodd56 min
Jul 11, 12:00 PM CDTSpecial Weather StatementMPXKandiyohi45 min
Jul 11, 12:32 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Renville58 min
Jul 11, 12:57 PM CDTSpecial Weather StatementMPXTodd33 min
Jul 11, 1:05 PM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Renville, Sibley55 min
Jul 11, 1:20 PM CDTSevere Thunderstorm WarningMPXChippewa, Redwood, Renville, Yellow Medicine40 min
Jul 11, 1:28 PM CDTSevere Thunderstorm WarningMPXRedwood47 min
Jul 11, 1:48 PM CDTSevere Thunderstorm WarningMPXMcLeod, Sibley57 min
Jul 11, 2:01 PM CDTSpecial Weather StatementMPXPope44 min
Jul 11, 2:15 PM CDTSevere Thunderstorm WarningMPXPope45 min
Jul 11, 2:20 PM CDTSevere Thunderstorm WarningMPXMartin40 min
Jul 11, 2:23 PM CDTSevere Thunderstorm WarningMPXNicollet, Sibley52 min
Jul 11, 2:42 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Nicollet33 min
Jul 11, 2:57 PM CDTSevere Thunderstorm WarningMPXMartin, Watonwan48 min
Jul 11, 3:03 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Le Sueur, Nicollet42 min
Jul 11, 3:10 PM CDTTornado WarningMPXBlue Earth, Nicollet20 min
Jul 11, 3:26 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin49 min
Jul 11, 3:32 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Freeborn, Steele, Waseca43 min
Jul 11, 4:05 PM CDTSevere Thunderstorm WarningMPXFreeborn, Steele, Waseca55 min
Jul 11, 4:17 PM CDTSpecial Weather StatementMPXFaribault58 min
Jul 11, 4:35 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn25 min
Jul 11, 6:16 PM CDTSpecial Weather StatementMPXHennepin59 min

Nearby

Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.